Relative toxicity of analgesics commonly used for intentional self-poisoning: A study of case fatality based on fatal and non-fatal overdoses

Keith Hawton*, Anne Ferrey, Deborah Casey, Claudia Wells, Alice Fuller, Clare Bankhead, Caroline Clements, Jennifer Ness, David Gunnell, Navneet Kapur, Galit Geulayov

*Corresponding author for this work

Research output: Contribution to journalArticle (Academic Journal)

5 Citations (Scopus)
108 Downloads (Pure)

Abstract

Background
Analgesics are used most frequently in fatal and non-fatal medicinal self-poisonings. Knowledge about their relative toxicity in overdose is important for clinicians and regulatory agencies.

Methods
Using data for 2005–2012 we investigated case fatality (number of suicides relative to number of non-fatal self-poisonings) of paracetamol, aspirin, codeine, dihydrocodeine, tramadol, paracetamol with codeine (co-codamol), paracetamol with dihydrocodeine (co-dydramol), ibuprofen and co-proxamol (paracetamol plus dextropropoxyphene; withdrawn in the UK in 2008 due to high toxicity). Data on suicides obtained from the Office for National Statistics and on non-fatal self-poisonings from the Multicentre Study of Self-harm in England. Case fatality was estimated for each drug, using paracetamol as the reference category.

Results
Compared to paracetamol and based on single drug deaths the case fatality index of dihydrocodeine was considerably elevated (odds ratio (OR) 12.81, 95% Confidence Interval (CI) 10.19–16.12). Case fatality indices for tramadol (OR 4.05, 95% CI 3.38–4.85) and codeine (OR 2.21, 95% CI 1.81–2.70) were also significantly higher than for paracetamol. The results when multiple drug deaths were included produced similar results. The relative toxicity of co-proxamol far exceeded that of the other analgesics.

Limitations
Data on fatal self-poisonings were based on national data, whereas those for non-fatal poisonings were based on local data.

Conclusions
Dihydrocodeine and tramadol are particularly toxic in overdose and codeine is also relatively toxic. They should be prescribed with caution, particularly to individuals at risk of self-harm.
Original languageEnglish
Pages (from-to)814-819
Number of pages6
JournalJournal of Affective Disorders
Volume246
Early online date4 Jan 2019
DOIs
Publication statusPublished - 1 Mar 2019

Keywords

  • Analgesics
  • Self-poisoning
  • Suicide
  • Toxicity

Fingerprint Dive into the research topics of 'Relative toxicity of analgesics commonly used for intentional self-poisoning: A study of case fatality based on fatal and non-fatal overdoses'. Together they form a unique fingerprint.

  • Cite this